Discussions By Condition: I cannot get a diagnosis.

Joint pain from Prednisone taper, or something else?

Posted In: I cannot get a diagnosis. 0 Replies
  • Posted By: juice67
  • August 23, 2010
  • 10:34 PM

I recently came down with a "mystery illness" - fever spiking to 103-103.8 daily for 5 days, completely RED eyes, systemic red itchy rash - EVERYWHERE (it later peeled..everywhere) - swollen painful joints, swollen lymph nodes....I ended up in the ER, and tested negative for all the usual suspects - Lyme, Lupus, Hepatitis, Mono, Parvo, Kidney issues, Meningitis, my blood counts were normal...I was prescribed a 6 day taper of methylprednisolone (4mg) - starting with 6 doses the first day, then 5 , etc...it did wonders for the rash and fever, etc. - but by day 5, I had pretty bad joint pain. I went to see a rheumatologist, more bloodwork - diagnosed vasculitis, the rest...a mystery. She indicated they felt it was a virus that I had at first, that had now turned into an autoimmune disorder, and changed my dosage to 5mg of Prednisone 3x daily. By day 4 of this new regimen I woke up in EXCUCIATING pain in all my joints - including my jaw. I could not move my hands, wrists, arms - or stand up without screaming. I could not dress myself or perform basic functions. I called my reum in tears, she upped the dosage to 60 mg daily for a week - the pain and swelling stopped immediately. She said she thought I had tapered too quickly (after 1 week?) I tapered from that point, 40 mg for a week, then 30, then 20, then 10 for 5 days, then 5 for 5 days, ...all the way down to 0, a week ago! Total time on prednisone, about 6 weeks. As the dosage decreases, the pain in my joints has been steadily increasing - and the swelling continues. Each day, I wake up in more pain in most of my joints. From what I have learned about Prednisone, you usually have to be on it for months or years, or be on a high dosage for a period of time to really have issues tapering - or with withdrawal symptoms. I was initially on a pretty low dose for only a few days when I experienced my most painful episode yet. I am concerned that the Prednisone could be masking something else. Any thoughts?

Reply Flag this Discussion
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?